Alert archive / South Dakota / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at May 30, 2022, 2:42 PM CDT for Codington County, Hamlin County, South Dakota. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 2:42 PM CDT (19:42 UTC)
- Expired
- May 30, 2022, 6:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Codington County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:00 PM CDT | FLASH FLOOD | 2 Ene Watertown, SD | WATER FLOWING OUTSIDE A SHALLOW CREEK BED WITH WATER NEARING HOMES. REPORT FROM SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WGUS53 KABR 301942
FFWABR
SDC029-057-302345-
/O.NEW.KABR.FF.W.0002.220530T1942Z-220530T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
242 PM CDT Mon May 30 2022
The National Weather Service in Aberdeen has issued a
* Flash Flood Warning for...
Southern Codington County in northeastern South Dakota...
Hamlin County in northeastern South Dakota...
* Until 645 PM CDT.
* At 242 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Watertown, Castlewood, Lake Norden, Bryant, Hayti, Hazel, Thomas,
Goose Lake, Hamlin Education Center, Pelican Lake, Kellerton
Church, Sandy Shore Rec Area, Memorial Park Camping Site, Lake
Kampeska, Watertown City Park, Lake Albert, Tinkertown, Stone
Bridge, Lake Poinsett and southern Lake Traverse Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4497 9734 4497 9698 4454 9703 4454 9706
4454 9713 4454 9721 4454 9728 4454 9735
4454 9739 4454 9749 4455 9749
FLASH FLOOD...RADAR INDICATED
$$
SDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 30, 1:44 PM CDT, 58 minutes earlier.
Area forecast discussion, May 30, 1:44 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
144 PM CDT Mon May 30 2022
.UPDATE...
Issued at 133 PM CDT Mon May 30 2022
The aviation discussion below has been updated for the 18Z TAFS.
Main concern for the remainder of today will be the afternoon
severe convection. The overall forecast has been panning out
decently so no major changes were needed. We'll just be tracking
severe thunderstorms that could perhaps linger in our far eastern
zones into early evening. The other concern would be locally heavy
rainfall across parts of northeast South Dakota. Rainfall rates of
1-3"/hr with locally higher amounts will be possible. Some
scattered flash flooding will remain possible into this evening. A
Flood Watch has been posted for our northeast South Dakota
counties.
UPDATE Issued at 629 AM CDT Mon May 30 2022
See the updated aviation discussion below.
&&
.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Mon May 30 2022
The overnight MCV continues to gradually track out of the area this
morning. The overall severe threat continues to diminish with time.
Still monitoring precipitation amounts over the next few hours
however. Portions of the southeast CWA have QPEs running around 2 to
2.5 inches. Flooding threat overall is low, but worth watching.
Attention then turns to the severe weather threat for this
afternoon. Still expecting the development of the potent closed low
system which quickly tracks into the northern plains. A strong jet
rounding the base of the low will help support impressive amounts of
bulk shear. In fact 0-6km bulk shear values are topping out over 70
kts. Which does introduce the question as to whether or not the
shear will be too strong relative to the cold pool to sustain
supercellular storms. ML CAPE values are still progged in the 1000-
2000 J/KG east of the surface trough by the early afternoon hours.
Also impressive low level shear with a southeast to east surface
wind resulting in favorable curved hodographs. Despite strong shear,
current thinking is the overall setup should support supercellular
development, but could also evolve into a line of storms with time.
All severe threats are possible, including tornadoes and the SPC
moderate risk has been expanded to cover more of our northeastern
CWA. This includes a 15% hatched tornado probability. While left
over convective debris could have some influence on instability
today, not currently thinking it will be a deal breaker. With the
strong forcing storms may initiate as soon as 18Z.
The system quickly moves northeast by this evening placing us on the
cool side/right pressure gradient of the low. Additional showers and
thunderstorms are likely and gusty northwest winds are expected,
along with much cooler temperatures.
.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM CDT Mon May 30 2022
Upper low cut off in southern Canada means more or less zonal
steering flow with some weak troughiness over the area, but for the
most part the result is mostly dry conditions with slightly below
normal temperatures and off and on breezy days - so otherwise it
should be uneventful for much of the remainder of the work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 133 PM CDT Mon May 30 2022
Terminals KABR,KATY,KPIR,KMBG
Strong low pressure system will continue moving through the area
this afternoon and evening. Strong to severe thunderstorms can be
anticipated through late afternoon into the very early evening for
KABR/KATY. MVFR cigs are expected at all terminals associated with
the precipitation. IFR vsby's can be anticipated in the stronger
storms at KABR/KATY through late afternoon. The thunder is
expected to move out of the area this evening and all terminals
could see lingering showers into the late evening or early
overnight. IFR cigs are anticipated to set in at all terminals by
the end of this TAF valid period.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 PM CDT this evening for SDZ007-008-011-
019>023.
MN...None.
&&
UPDATE...Vipond
SHORT TERM...Serr
LONG TERM...Connelly
AVIATION...VipondHazardous weather outlook, May 30, 4:40 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 440 AM CDT Mon May 30 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 440 AM CDT Mon May 30 2022 /340 AM MDT Mon May 30 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A significant severe storm threat exists today, especially along and east of the James River Valley. Storms will likely develop by early afternoon and pose a severe threat through through mid to late afternoon. Supercells and all forms of severe weather can be expected. This includes hail larger than golf balls, winds in excess of 70 mph and multiple tornadoes. Storms will be moving very fast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, May 30, 1:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
127 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL HAZEL 44.76N 97.38W
05/30/2022 M1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDLocal storm report, May 30, 1:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
149 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 WNW LAKE COCHRANE REC 44.73N 96.54W
05/30/2022 M1.88 INCH DEUEL SD COCORAHS
COCORAHS STATION SD-DL-7 CLEAR LAKE 7 ESE.
0700 AM HEAVY RAIN 6 SW COLUMBIA 45.56N 98.41W
05/30/2022 M1.81 INCH BROWN SD COCORAHS
COCORAHS STATION SD-BR-2 ABERDEEN 7.5 NNE.
0600 AM HEAVY RAIN ABERDEEN REGIONAL AIRPO 45.46N 98.41W
05/30/2022 M1.76 INCH BROWN SD CO-OP OBSERVER
CO-OP OBSERVER STATION ABES2 ABERDEEN 3 E.
0700 AM HEAVY RAIN 4 NNE ABERDEEN REGIONAL 45.51N 98.39W
05/30/2022 M1.57 INCH BROWN SD COCORAHS
COCORAHS STATION SD-BR-43 BATH 4 WNW.
0600 AM HEAVY RAIN 5 WNW BIG STONE CITY 45.31N 96.56W
05/30/2022 M1.49 INCH GRANT SD COCORAHS
COCORAHS STATION SD-GT-8 BIG STONE CITY 5.0
WNW.
0600 AM HEAVY RAIN CLARK 44.88N 97.74W
05/30/2022 M1.45 INCH CLARK SD CO-OP OBSERVER
CO-OP OBSERVER STATION CAKS2 CLARK.
0800 AM HEAVY RAIN 4 SSW MILBANK 45.17N 96.65W
05/30/2022 M1.41 INCH GRANT SD COCORAHS
COCORAHS STATION SD-GT-1 MILBANK 3 SSW.
0700 AM HEAVY RAIN 1 SSW ABERDEEN 45.45N 98.49W
05/30/2022 M1.39 INCH BROWN SD COCORAHS
COCORAHS STATION SD-BR-11 ABERDEEN 1 SSW.
0700 AM HEAVY RAIN 1 NNW MILBANK 45.23N 96.64W
05/30/2022 M1.35 INCH GRANT SD COCORAHS
COCORAHS STATION SD-GT-4 MILBANK 1 N.
0700 AM HEAVY RAIN 1 NNE ABERDEEN 45.48N 98.47W
05/30/2022 M1.31 INCH BROWN SD COCORAHS
COCORAHS STATION SD-BR-1 ABERDEEN 1.0 NNE.
0900 AM HEAVY RAIN 1 NNE ABERDEEN 45.48N 98.48W
05/30/2022 M1.22 INCH BROWN SD COCORAHS
COCORAHS STATION SD-BR-31 ABERDEEN 0.6 NNE.
0700 AM HEAVY RAIN 2 SW ABERDEEN 45.45N 98.51W
05/30/2022 M1.21 INCH BROWN SD COCORAHS
COCORAHS STATION SD-BR-38 ABERDEEN 1 WSW.
0700 AM HEAVY RAIN 2 SE WAUBAY WILDLIFE RE 45.40N 97.31W
05/30/2022 M1.18 INCH DAY SD COCORAHS
COCORAHS STATION SD-DY-18 WAUBAY 4.8 N.
0600 AM HEAVY RAIN 2 N BROWNS VALLEY 45.62N 96.83W
05/30/2022 M1.17 INCH TRAVERSE MN CO-OP OBSERVER
CO-OP OBSERVER STATION BRVM5 BROWNS VALLEY.
0800 AM HEAVY RAIN 1 NNE ABERDEEN 45.48N 98.48W
05/30/2022 M1.13 INCH BROWN SD COCORAHS
COCORAHS STATION SD-BR-18 ABERDEEN 1 NNE.
0700 AM HEAVY RAIN 8 ENE SISSETON MUNICIPA 45.69N 96.83W
05/30/2022 M1.11 INCH ROBERTS SD COCORAHS
COCORAHS STATION SD-RB-4 BROWNS VALLEY 6 N.
0730 AM HEAVY RAIN MILBANK 45.22N 96.63W
05/30/2022 M1.04 INCH GRANT SD CO-OP OBSERVER
CO-OP OBSERVER STATION MLBS2 MILBANK.
&&Local storm report, May 30, 1:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
151 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 7 NE ORTONVILLE 45.36N 96.33W
05/30/2022 E1.00 INCH BIG STONE MN TRAINED SPOTTER
&&
SDLocal storm report, May 30, 2:02 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
202 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL CORONA 45.33N 96.77W
05/30/2022 E1.00 INCH ROBERTS SD PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
SDLocal storm report, May 30, 2:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
205 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 1 NNE JOHNSON 45.59N 96.29W
05/30/2022 E0.88 INCH BIG STONE MN TRAINED SPOTTER
&&
SDLocal storm report, May 30, 2:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL WATERTOWN 44.90N 97.11W
05/30/2022 M1.00 INCH CODINGTON SD PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:32 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 28 min |
| May 30, 12:18 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 27 min |
| May 30, 12:37 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 38 min |
| May 30, 1:14 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 46 min |
| May 30, 1:36 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 39 min |
| May 30, 1:40 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 35 min |
| May 30, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Roberts | 45 min |
| May 30, 2:17 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 21 min |
| May 30, 12:26 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 23 min |
| May 30, 1:06 PM CDT | Flood Watch | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin and 2 more | 9 hr |
| May 30, 1:12 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 33 min |
| May 30, 1:55 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 28 min |
| May 30, 2:06 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Hamlin, Roberts | 39 min |
| May 30, 2:36 PM CDT | Tornado Warning | ABR | Codington, Deuel, Grant, Hamlin | 24 min |
| May 30, 2:41 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 34 min |
| May 30, 2:55 PM CDT | Tornado Warning | ABR | Deuel, Grant | 35 min |
| May 30, 3:07 PM CDT | Tornado Warning | ABR | Grant, Roberts | 23 min |
| May 30, 3:14 PM CDT | Tornado Warning | ABR | Grant, Roberts | 31 min |
| May 30, 3:17 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 28 min |
| May 30, 3:26 PM CDT | Wind Advisory | ABR | Campbell, Corson, Day, Dewey, Grant, Hughes and 7 more | 22 hr |
| May 30, 3:43 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 32 min |
| May 30, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 30 min |
| May 30, 5:08 PM CDT | Areal Flood Warning | ABR | Codington, Grant, Roberts | 9 hr |
| May 30, 6:45 PM CDT | Areal Flood Warning | ABR | Codington, Hamlin | 6 hr |
| May 30, 6:55 PM CDT | Special Weather Statement | ABR | Deuel | 20 min |
Nearby
Flash Flood Warnings in South Dakota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.